Alert archive / Florida / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 67, NWS Melbourne, FL

July 28, 2019Orange County, Osceola County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Jul 28, 2019, 8:24 PM EDT for Orange County, Osceola County, Florida. It was in force for 36 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 28, 2019, 8:24 PM EDT (00:24 UTC)
Expired
Jul 28, 2019, 9:00 PM EDT
In force
36 min
Issued by
NWS Melbourne, FL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Orange County, FL, Osceola County, FL

The radar

The Melbourne radar (KMLB), 83 km from the middle of the area, began a volume at 00:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 28, 8:31 PM EDTTSTM WND GST 58Kissimmee Airport, FLKISM AWOS MEASURES PEAK WIND GUST OF 50KT/58MPH FROM THE NW
Jul 28, 8:36 PM EDTTSTM WND GST 64Kissimmee, FLKISM AWOS MEASURES PEAK WIND GUST OF 56KT/64MPH FROM THE NNW
Jul 28, 8:42 PM EDTHAIL 0.74 E Celebration, FL...UPDATED LOCATION...BROADCAST MEDIA RELAYS REPORT OF DIME SIZED HAIL FROM A VIEWER IN KISSIMMEE
Jul 28, 8:42 PM EDTHAIL 0.7Kissimmee, FLBROADCAST MEDIA RELAYS REPORT OF DIME SIZED HAIL FROM A VIEWER IN KISSIMMEE
Jul 28, 8:42 PM EDTHAIL 1Kissimmee, FLDELAYED REPORT...KISSIMMEE UTILITY AUTHORITY RELAYED REPORTS OF HAIL UP TO QUARTER SIZE IN KISSIMMEE. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 00:00Z, 0.4 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 00:00Z on 2019-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 535 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 00:00Z on 2019-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
535 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
1204 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

727 
WUUS52 KMLB 290024
SVRMLB
FLC095-097-290100-
/O.NEW.KMLB.SV.W.0067.190729T0024Z-190729T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Melbourne FL
824 PM EDT Sun Jul 28 2019

The National Weather Service in Melbourne has issued a

* Severe Thunderstorm Warning for...
  Southwestern Orange County in east central Florida...
  Northwestern Osceola County in east central Florida...

* Until 900 PM EDT.

* At 824 PM EDT, a severe thunderstorm was located over Hunters
  Creek, or near Celebration, moving southeast at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Orlando, Kissimmee, Bay Lake, Celebration and West Lake Toho. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2832 8159 2846 8147 2836 8127 2815 8143
TIME...MOT...LOC 0024Z 308DEG 15KT 2835 8147 

HAIL...1.00IN
WIND...60MPH
 
$$

Smith
2 follow-up statements
968 
WWUS52 KMLB 290045
SVSMLB

Severe Weather Statement
National Weather Service Melbourne FL
845 PM EDT Sun Jul 28 2019

FLC095-097-290100-
/O.CON.KMLB.SV.W.0067.000000T0000Z-190729T0100Z/
Orange FL-Osceola FL-
845 PM EDT Sun Jul 28 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM EDT
FOR SOUTHWESTERN ORANGE AND NORTH CENTRAL OSCEOLA COUNTIES...

At 844 PM EDT, a severe thunderstorm was located over Kissimmee, 
moving southeast at 15 mph. A wind gust of 58 mph was recorded at 
831 PM at the Kissimmee Airport.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Orlando, Kissimmee, Bay Lake, Celebration and West Lake Toho. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2832 8159 2846 8147 2836 8127 2815 8143
TIME...MOT...LOC 0044Z 308DEG 15KT 2830 8139 

HAIL...1.00IN
WIND...60MPH
 
$$

Smith
803 
WWUS52 KMLB 290059
SVSMLB

Severe Weather Statement
National Weather Service Melbourne FL
859 PM EDT Sun Jul 28 2019

FLC095-097-290108-
/O.EXP.KMLB.SV.W.0067.000000T0000Z-190729T0100Z/
Orange FL-Osceola FL-
859 PM EDT Sun Jul 28 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN ORANGE AND NORTH
CENTRAL OSCEOLA COUNTIES WILL EXPIRE AT 900 PM EDT...
                
The storm which prompted the warning has weakened below severe 
limits. Therefore, the warning will be allowed to expire.  However 
small hail, gusty winds up to 50 mph, frequent lighting and heavy 
rain are still possible with this thunderstorm.

LAT...LON 2832 8159 2846 8147 2836 8127 2815 8143
TIME...MOT...LOC 0058Z 308DEG 15KT 2827 8135 

$$

15

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 3:29 PM EDT, 4 hours 55 minutes earlier.

Area forecast discussion, Jul 28, 3:29 PM EDT, 4 hours 55 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
329 PM EDT Sun Jul 28 2019

.DISCUSSION...
Current...Slow moving showers and a few storms will continue to
drift toward the east through nightfall. Activity will be
sustained by outflows and some larger scale breeze interactions
possible through dusk before decreasing in coverage this evening.
Activity not expected to become very strong and lightning/locally
heavy rain will be the primary concerns.

Tonight...Most all pcpn should wrap up over land areas by around
10 pm, and a slight chc of storms will continue over the marine
areas into early Monday. Expect partly cloudy skies overnight with
lows in the L-M70s.

modified prev disc...

Mon/Tue...Remnant frontal trof extending from the Tampa Bay vcnty to
just north of Cape Canaveral will break down and fill in as the wrn
flank of the Atlc ridge axis rebuilds into central FL. H100-H70 flow
vrbl AOB 5KTS on Mon, gradually bcmg S/SE on Tue 5-10KTS. Weak SWrly
flow thru the H85-H50 steering lyr with mean wind speeds arnd 10KTS
will not be strong enough to push diurnal convection back to the
coast once the sea breeze pushes inland...PoPS will favor the
interior counties each day.

Moisture lvls acrs the region are near avg for late July, though
PWats do drop to arnd 1.50" acrs the Keys...H100-H70 mean RH arnd
70pct...H85-H50 dewpoint depressions btwn 5-10C. Modest mid lvl
instability with H70 temps arnd 9C and H50 arnd -8C, yielding lapse
rates btwn 6.0-6.5C/KM each aftn. Both GFS/ECMWF indicate the H30-
H20 jet pattern will maintain weak divergence aloft.

PoPs btwn 40-60pct on Mon with PWat values arnd 2.00"...dropping
to 40/50pct on Tue as slightly drier air works its way into the
peninsula (PWat arnd 1.75") Primary threat will be flooding rain
due to the weak steering flow and resultant slow storm motion.
Strong wind gusts psbl as mid lvls entrain relatively high
dewpoint depressions arnd 10C. Temps near avg for late July.

Wed/Sat...Wrn flank of the Bermuda ridge will slowly lift into north
FL but will remain in relatively close as a persistent mid lvl
troffing pattern dvlps east of the MS River. Low and mid lvl flow
pattern will continue to favor the interior counties as weak S/SE
flow prevails thru both the H100-H70 and H85-H50 lyrs...allowing
both sea breezes to make good inland progress each aftn.  Daily
storm coverage will largely depend on the timing of low lvl moisture
waves, but largely will range from 40/50pct along the coast and 50-
60pct inland.

Tropical wave present in the deep easterlies is forecast to near
the Bahamas late in the week expected to show some development and
should an area of low pressure form, it could enter the FL
Straits and Northern Bahamas areas around Friday/Sat.

&&

.AVIATION...Isolated to scattered showers and storms will
continue to develop through late afternoon and early evening, mainly
across the interior. Any of this activity will produce tempo
IFR/MVFR conditions. Have VCTS for most TAF sites due to the more
limited/spotty coverage of this activity, but may need to add tempo
groups as needed. Convection should again weaken through the
evening, with VFR conditions expected overnight.

&&

.MARINE...
Tonight...Seas around 2 ft over most of the waters with a 9-10 sec
swell present into Monday.

Mon-Fri...Atlc ridge axis will rebuild acrs the FL Peninsula thru
first part of the week. Light E/NE breeze on Mon will veer to the
SE Mon night into Tue. Thru midweek, winds will meander btwn S/SE
thru the overnight pds and E/SE thru the day pds as the seabreeze
circulation sets up...generally AOB 12kts. Seas Around 2FT
nearshore and 2-3FT offshore. Sct shras/tsras thru the pd.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  74  87  74  89 /  30  40  30  40
MCO  74  93  74  93 /  30  60  30  50
MLB  74  90  75  90 /  20  40  30  40
VRB  72  91  73  91 /  20  40  30  40
LEE  74  92  74  94 /  30  40  30  50
SFB  74  92  75  93 /  20  50  30  50
ORL  75  93  75  93 /  30  60  30  50
FPR  72  91  73  91 /  20  40  30  40

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.

&&

JP/PG/DKW
Hazardous weather outlook, Jul 28, 11:23 AM EDT, 9 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Melbourne FL
1123 AM EDT Sun Jul 28 2019

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-282200-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Southern Brevard-Osceola-
Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia-
Southern Lake-Northern Brevard-
1123 AM EDT Sun Jul 28 2019

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

.THUNDERSTORM IMPACT...
Scattered lightning storms will develop early this afternoon
along the east coast sea breeze with coverage and intensity of
storms increasing over inland areas by mid afternoon into this
evening. Frequent lightning and torrential downpours are the main
hazards, but some strong storms will also be capable of wind gusts
up to 50 mph. If threatening weather approaches, seek shelter in
an enclosed building. Picnic shelters and porches may keep you dry
but are not safe from the dangers of lightning.

.FLOOD IMPACT...
Locally heavy downpours of 1 to 3 inches of rain in a short
duration may accompany some storms today, especially inland where
multiple boundaries interact. This could lead to ponding of water
on roadways, parking lots, and other poorly drained and low- lying
areas.

.RIP CURRENT IMPACT...
Tide and ocean conditions will produce a moderate risk of rip
currents at the beaches of east central Florida. While the
dangerous rip currents will be present all day, the highest risk
for rip currents will be through 2 pm this afternoon due to tidal
effects. Always swim within site of a lifeguard, and never swim
alone.

.MARINE THUNDERSTORM GUST IMPACT...
Storms will be capable of wind gusts over 35 knots mainly over
large inland lakes today but also the Intracoastal Waterway and
nearshore Atlantic waters early this afternoon.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
Scattered to numerous showers and storms are expected each day
through this week with higher chances favoring the interior. The
main storm hazards will continue to be dangerous cloud to ground
lightning strikes, gusty winds and locally heavy rain.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed this afternoon and tonight.

Pendergrast

In the hours before

Special weather statement, Jul 28, 6:20 PM EDT, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Melbourne FL
620 PM EDT Sun Jul 28 2019

FLZ044-144-282300-
Northern Lake County FL-Southern Lake County FL-
620 PM EDT Sun Jul 28 2019

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL LAKE COUNTY UNTIL
700 PM EDT...

At 619 PM EDT, Doppler radar was tracking a strong thunderstorm near
Adamsville, moving east at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Leesburg, Lady Lake, Lake Griffin, Emeralda and The Villages.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2896 8195 2896 8182 2869 8184 2869 8195
TIME...MOT...LOC 2219Z 260DEG 9KT 2880 8201

Weitlich

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 9:00 PM EDTSpecial Weather StatementMLBOsceola60 min
Jul 29, 3:39 PM EDTSpecial Weather StatementMLBMartin51 min
Jul 29, 5:09 PM EDTSpecial Weather StatementMLBOkeechobee51 min
Jul 29, 5:20 PM EDTSpecial Weather StatementMLBOrange40 min
Jul 29, 5:39 PM EDTSpecial Weather StatementMLBIndian River36 min

Nearby

Severe Thunderstorm Warnings in Florida, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.